MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed that the coil could not be detached.Further evaluation revealed kinks near the broken pet lock.During the functional test, the returned handle could not be attached to the proximal end of the pusher assembly due to the kinks located by the pet lock.Therefore, the smart coil could not be attempted to be detached using a handle.Resistance was encountered while attempting to manually detach the embolization coil by retracting the broken pet lock, and the pull wire could not be retracted at all.Evaluation of the second returned smart coil could not confirm the coil could not be detached.Further evaluation revealed a broken pet lock, the pull wire was retracted out of the ddt, and the embolization coil was detached from the pusher assembly.This typically occurs during a successful detachment.Evaluation of the returned handle revealed a functional device.The handle was functionally tested on the handle fixture and passed within specification.The handle was used to detach a demonstration coil without an issue.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00942.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).It should be noted that the patient's anatomy was tortuous.During the procedure, the physician successfully detached several smart coils using the handle.While attempting to detach the next smart coil using the handle, the coil did not detach.Therefore, the smart coil was removed.The same issue occurred with the next smart coil.Therefore, this smart coil and the handle were also removed from the procedure.The procedure was completed using additional smart coils and a new handle.It was also reported that out of twenty-three smart coils total, two did not detach.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11770602
Report Number3005168196-2021-00943
Device Sequence Number17088436
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/06/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2025
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF96292
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2021
Initial Report FDA Received Date05/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005